Hail, Dawes
- When
- June 5, 7:44 PM MST
- Where
- Dawes County, 1.23 mi SE of Whitney
- Measured
- 2 in hail
- Reported by
- Storm Chaser
- Coordinates
- 42.770, -103.230
Severe thunderstorm produced significant size hail of two inch stones near Whitney.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorm produced significant size hail of two inch stones near Whitney.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 5, 4:27 PM MST, 3 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 527 PM MDT Fri Jun 5 2020 .SHORT TERM...(This evening through Saturday) Issued at 224 PM MDT Fri Jun 5 2020 Current satellite imagery shows Cu developing along the Laramie Range with a few weak echos being returned to radar. Scattered showers will continue to develop later this afternoon and early evening. Biggest issue will be which areas remain capped through the afternoon. Latest SPC mesoanalysis shows 1000-1500 J/kg of MLCAPE cutting across Converse Co. through the southern Nebraksa Panhandle with 50 kts of effective shear over northern portions of the CWA. However, MLCIN still needs to be overcome for storm development. High-res models have been consistent to initiate a few storms along the South Laramie Range that are short-lived. One spot to watch tonight is up near Bill, WY where HRRR and NAMNest runs have been initiating a stronger storm. A few attempts at deep moist convection have been ongoing across Natrona Co. over the last hour. Would expect more successful attempts over the next two hours as more favorable instability is located farther east along with impressive turning of winds with height supporting 0-3 km SRH around 200 m2/s2. Severe threat is possible tonight, but should remain fairly isolated. The upper level cutoff low off off the California Coast will finally begin to propagate northeastward this evening. Large scale upper level support will move over the area by early Saturday morning with showers possible. Convective activity looks to begin early in the afternoon Saturday as the vort max moves through the Rockies. One area of concern will be the instability available for strong convective updrafts to develop. Development of initial shower activity could limit late morning insolation, especially along the Laramie Range. Currently, models are hinting at a short- lived period from 18-21z of 2500 J/kg MLCAPE over the Nebraska Panhandle. A cap looks to remain in place through the day, however upper level support should be strong enough to aid in initially elevated convection across this area. Strong upper level winds will support fast storm motions and the potential for strong TSTM wind gusts with 700 mb winds exceeding 50 kts. Shear profiles are fairly unidirectional with effective shear 60-70 kts. Despite limited hodograph curvature, elongated shear profiles still suggest noteworthy 0-1 km helicity values. High-res guidance has been suggesting primarily linear storm mode with discrete cells possible farther northeast and multiple waves of storms passing through with leading shortwave energy ahead of the main vort max. Main threats Saturday will be strong wind gusts to 60 MPH likely with storms and severe hail east of the Laramie Range. Largest hail potential will remain with the greater instability over western Nebraksa. Possibility of a tornado is still there, but remains low. SPC has highlighted areas within the CWA east of the Laramie Range with a Slight Risk of Severe Thunderstorms while an Enhanced Risk sits over the northern Nebraska Panhandle extending to the northeast of the CWA in South Dakota. .LONG TERM...(Saturday night through Friday) Issued at 251 AM MDT Fri Jun 5 2020 Warm and mainly dry conditions expected Sunday ahead of the upper trough over the western CONUS. A few showers or storms possible out west in the afternoon as a cold front edges east during the day. Much cooler and unsettled conditions set in for Monday and Tuesday as the upper trough moves across the region with showers and a few storms especially late Monday. Dry and warmer Weds and Thursday as an upper ridge amplifies over the Rocky Mountains. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 523 PM MDT Fri Jun 5 2020 VFR flight conditions expected through 06Z, despite VCSH causing brief, erratic wind gusts near vicinity of terminals. Wind gusts of 20-30 knots are likely due to the nearby rain showers for the WY terminal sites. CDR could also stay gusty past 06Z in addition to the WY terminals mentioned before. AIA, BFF, and SNY should see winds approximately 15 knots or less through 6Z. The approaching weather system from the southwest will begin to increase chances of rain from west to east after 6Z. This will be mentioned in the next update around 0530Z. && .FIRE WEATHER... Issued at 224 PM MDT Fri Jun 5 2020 Afternoon temperatures have reached the 80s for most locations with relative humidity dropping into the low 20s and teens along and west of the Laramie Range. Wind gusts 20-25 MPH bring conditions to near Red Flag Criteria, but critical fuels are not ready. Widespread wetting rain is expected Saturday with thunderstorms and strong winds. Cooler temperatures are on the way early next week, but relative humidity in the southern Nebraska Panhandle will drop into the teens before then on Sunday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MB LONG TERM...CLH AVIATION...BW FIRE WEATHER...MB
Hazardous Weather Outlook National Weather Service Cheyenne WY 204 PM MDT Fri Jun 5 2020 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 062015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 204 PM MDT Fri Jun 5 2020 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Numerous showers and thunderstorms are expected Saturday. Storms may be strong to severe with hail and wind gusts to 60 MPH possible. .Spotter information statement... Spotter activation may be needed on Saturday. WYZ103>106-109>117-062015- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 204 PM MDT Fri Jun 5 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Numerous showers and thunderstorms are expected on Saturday. A few storms may be strong to severe with hail and wind gusts to 60 MPH possible. Cooler weather returns next week with Tuesday morning low temperatures forecast in the mid-30s. .Spotter information statement... Spotter activation may be needed on Saturday.
Special Weather Statement National Weather Service Cheyenne WY 614 PM MDT Fri Jun 5 2020 WYZ102-060045- Niobrara County- 614 PM MDT Fri Jun 5 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL NIOBRARA COUNTY... At 614 PM MDT, a strong thunderstorm was located 9 miles southwest of Redbird, or 29 miles north of Lusk, moving east at 25 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Redbird. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4316 10463 4331 10454 4322 10405 4297 10417 TIME...MOT...LOC 0014Z 289DEG 20KT 4318 10445 Braun
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
645 PM MDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 11 SSW REDBIRD 43.10N 104.36W
06/05/2020 M1.50 INCH NIOBRARA WY 911 CALL CENTER
MILE MARKER 172 TO 178 ON HWY 85 OBSERVED
HAIL FROM 1 INCH TO 1.5 INCH DIAMETER.
&&
BMWSpecial Weather Statement National Weather Service Cheyenne WY 655 PM MDT Fri Jun 5 2020 NEZ054-WYZ119-060130- Kimball-East Laramie County- 655 PM MDT Fri Jun 5 2020 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN KIMBALL AND EASTERN LARAMIE COUNTIES... At 654 PM MDT, a strong thunderstorm was located near Pine Bluffs, or 19 miles southwest of Kimball, moving east at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Pine Bluffs, Oliver Campground, Panorama Point, Oliver Reservoir and Bushnell. This includes the following highways... Interstate 80 in Wyoming between mile markers 398 and 402. Interstate 80 in Nebraska between mile markers 1 and 17. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4100 10405 4116 10414 4132 10379 4107 10365 TIME...MOT...LOC 0054Z 247DEG 16KT 4112 10401 Braun
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
708 PM MDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 19 N VAN TASSELL 42.93N 104.13W
06/05/2020 M1.75 INCH NIOBRARA WY 911 CALL CENTER
GOLF BALL SIZED HAIL ON INDIAN CREEK ROAD.
&&
BMWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
727 PM MDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 19 N VAN TASSELL 42.94N 104.07W
06/05/2020 E2.75 INCH NIOBRARA WY TRAINED SPOTTER
BASEBALL SIZED HAIL REPORTED WITH MULTIPLE
TREE LIMBS DOWN AT PROPERTY.
&&
BMWSpecial Weather Statement
National Weather Service Cheyenne WY
730 PM MDT Fri Jun 5 2020
NEZ054-060200-
Kimball-
730 PM MDT Fri Jun 5 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN KIMBALL AND SOUTHWESTERN
BANNER COUNTIES...
At 729 PM MDT, a strong thunderstorm was located near Oliver
Campground, or 13 miles west of Kimball, moving northeast at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Kimball, Oliver Campground, Oliver Reservoir, Kimball Airport and
Bushnell.
This includes Interstate 80 in Nebraska between mile markers 2 and
24.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4120 10405 4140 10384 4139 10374 4124 10355
4107 10389
TIME...MOT...LOC 0129Z 228DEG 16KT 4119 10390
BraunThe Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 02:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888782.